Bretylium tosylate is a class 3 antiarrhythmie drug useful in the treatment of drug-resistant ventricular tachycardia (VT) and ventricular and fibrillation. We report the findings in a patient in whom bretylium was the only agent that suppressed refractory VT and ventricular fibrillation. Other class 3 antiarrhythmie agents, amiodarone and betha-nadine, were proarrhythmic. Electrophysiologic testing on bretylium failed to predict the effects of long-term therapy with oral bretylium. combigan eye drops
A 51-year-old healthy man suffered an acute extensive anterior myocardial infarction on July 5, 1986. His hospitalization was complicated by recurrent bouts of supraventricular tachycardia. Digoxin and quinidine suppressed supraventricular tachycardia, but the Holter study before discharge revealed frequent and complex ventricular ectopic complexes (including ventricular salvoes of three to five complexes). The patient had palpitations after discharge and returned to the hospital on Aug 10, 1986 in sustained VT while receiving quinidine sulfate (200 mg by mouth four times daily) and digoxin (0.25 mg by mouth four times daily). Lidocaine (50 mg) was administered intravenously, and VT converted transiently to sinus rhythm, but episodes of nonsustained VT recurred despite intravenous administration of lidocaine at 2 mg/min. Procainamide (500 mg by mouth) was added to the infusion of lidocaine, but sustained VT recurred and required DC cardioversion for termination.
Intravenous bretylium was added to the regimen, and the patient was transferred to the Milton S. Hershey Medical Center, Hershey, PA, for further evaluation. On arrival, the patient was in incessant VT while receiving lidocaine, procainamide, and bretylium. Serum levels of the drugs obtained at the time of admission were as follows: quinidine, 2.6 mg/ml; procainamide, 8.8 mg/ml; NAPA, 9.8 mg/ml; lidocaine,4.6 mg/ml; and digoxin, 1.0 mg/ml. The VT morphology was right bundle-branch block with right axis deviation at a rate of 220 beats per minute. All antiarrhythmie agents were discontinued and ventricular pacing at 120 beats per minute instituted; however, episodes of VT and subsequent ventricular fibrillation (VF) occurred, requiring repeated defibrillations.